Session Time: 11:15am-12:45pm
Location: Research Hub - Kiosk 4
Disclosures: Saumya G. Aujla, MD: Nothing to disclose
Case Description: A 59-year-old man, with history of glaucoma, was admitted for legionella pneumonia with septic shock, developed acute kidney injury requiring dialysis, and acute disseminated encephalomyelitis with MRI revealing diffuse abnormal white-matter signal changes. He received plasma exchange, high-dose intravenous steroids, and intravenous immunoglobulin treatment. While still in the acute hospital, he was started on amantadine (Symmetrel) 50 mg twice a day by gastrostomy tube for neuro-stimulation. Two weeks post-initiation, he began complaining of itching and redness in the right eye, refractory to artificial tears and ocular ointment. Ophthalmology diagnosed filamentary keratitis. N-acetylcysteine drops were prescribed, with expectation of symptom resolution over the next 1-2 weeks. The patient, however, continued to have burning and pain in his right eye. Prior to transfer to acute inpatient rehabilitation, amantadine was discontinued after a total of 7 weeks. Within one week, the patient noted symptomatic improvement.
Setting: Tertiary care adult hospital.
Patient: A 59-year-old male with acute disseminated encephalomyelitis (ADEM).
Assessment/Results: Ophthalmology noted resolution of filamentary keratitis at re-evaluation 2 weeks post-cessation of amantadine. He was continued on lubrifresh ointment for dry eyes and started on methylphenidate with the goals of improving processing speed, attention, and memory.
Discussion: This is the second reported case, to our knowledge, of filamentary keratitis following amantadine administration given at a standard dose for neuro-stimulation in adults. He may have been at increased risk of amantadine toxicity, as he had impaired renal function and required hemodialysis. This may warrant close ocular monitoring during treatment with amantadine, especially in patients with prior ophthalmologic disease.
Conclusion: Amantadine continues to be frequently used in patients recovering from brain injuries. Serious ocular side effects to amantadine should be considered in patients presenting with ocular complaints while on this medication, particularly if renal clearance is compromised.
Level of Evidence: Level V
To cite this abstract in AMA style:Aujla SG, Ma HM. Filamentary Keratitis After Amantadine Treatment in a Man with Acute Disseminated Encephalomyelitis: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/filamentary-keratitis-after-amantadine-treatment-in-a-man-with-acute-disseminated-encephalomyelitis-a-case-report/. Accessed February 27, 2024.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/filamentary-keratitis-after-amantadine-treatment-in-a-man-with-acute-disseminated-encephalomyelitis-a-case-report/